Over-the-counter pain relievers: Which one is right for you?
Before you reach for an over-the-counter (OCT) pain reliever to treat your headache or sore back, review your options. While these drugs are generally safe, they also have a number of side effects.
Non-steroidal anti-inflammatory inhibitors (NSAIDs)
Non-steroidal anti-inflammatory inhibitors, such as ibuprofen, aspirin and naproxen, relieve pain and reduce fever and inflammation. They can treat headache and reduce discomfort, stiffness and swelling in people with arthritis. They may also provide relief for menstrual cramps, muscle aches, toothache and backache.
While these over-the-counter pain relievers are typically safe, be aware of these precautions:
- Do not give children aspirin: If a child has a viral infection such as the flu, aspirin can cause Reye syndrome. Reye syndrome causes brain inflammation and damages the liver and other organs.
- Carefully follow dosing instructions for ibuprofen and naproxen in children: Dose according to a child’s weight and call your pediatrician if you have any questions. Too much of these medications in children can cause problems with stomach and gastrointestinal bleeding.
- Give ibuprofen or naproxen with food to children: Upset stomach is one of the most common side effects of NSAID use in children. Giving the medications with food helps to avoid this.
- When measuring dosage for children, use only measuring devices specifically intended to measure medications.
- Adults should not take NSAIDs for more than 10 days at a time: Side effects may include stomach pain, heartburn, nausea, vomiting dizziness, constipation, diarrhea and gas. Serious side effects of NSAIDs can include stomach or gastrointestinal bleeding, increased bruising and kidney damage. Prolonged NSAID use can also worsen high blood pressure, and ibuprofen and naproxen can increase heart attack and stroke risk.
- Several factors increase an adult’s risk of bleeding: People are at higher risk of bleeding if they’re age 60 or older, have a history of stomach ulcers or bleeding problems, use blood-thinners or steroid medications, take other medications containing NSAIDs, or drink three or more alcoholic beverages daily.
- Several risk factors increase the odds of kidney damage in adults: People risk damaging their kidneys while taking NSAIDs if they’re age 60 or older, have high blood pressure, heart disease or pre-existing kidney disease, or are taking a diuretic.
Acetaminophen relieves minor aches and pain and reduces fever. It does not reduce inflammation. The drug is often used to treat the same maladies as NSAIDs — headache, muscle aches, toothache and menstrual cramps.
Using acetaminophen in children is typically safe. However, too much of the medicine can cause nausea and vomiting and in severe cases, liver problems or even death. As with NSAIDs, carefully follow package instructions for dosing according to a child’s weight and call your pediatrician if you have any questions.
Too much acetaminophen in adults is dangerous. Check whether other drugs you’re taking, including combination medicines for cold symptoms, contain acetaminophen because taking more than 4 grams per day is considered toxic; the recommended daily max is 3 grams per day. Toxic levels of acetaminophen can cause liver damage. In adults, the risk of liver damage with acetaminophen use increases if you have three or more alcoholic drinks daily.
When to call a doctor
If an OTC pain reliever is not helping you, be sure to call your primary-care doctor. You may need a prescription-strength drug or you may have an underlying health problem that needs to be addressed. UCLA has more than 160 primary care practices to choose from.